Avatar

Dave Walker, RPh, is a pharmacist and a member of the MedShadow medical advisory board. He has practiced in multiple pharmacy settings as a pharmacy owner, hospital director of pharmacy, district manager for a pharmacy staffing agency, and currently director of pharmacy at a rural, nonprofit clinic and pharmacy. You can follow him on Twitter @drwalker_rph.

Question: It’s summer, and I’m going to be spending a lot of time outdoors. I’m susceptible to heat rash. What is the best treatment for it? I remember anticipating summer vacation as a kid. We were always busy planning and participating in neighborhood activities — bike rides, hikes, and fishing and camping trips. The neighborhood moms had a ready supply of Band-Aids, Bactine, and antiseptic cream to take care of those expected and inevitable scratches, scrapes, cuts, and insect bites along the way. But I also remember a couple of occasions when I developed an itchy, stinging rash on my…

Read More

Nearly one-third of all patients will stop taking a prescription medication without even telling their doctor. There are a variety of reasons people stop taking medications that have been prescribed for them. Sometimes they don’t think they need to take the medicine, or think it isn’t working. Maybe they’ve heard disturbing stories about someone who took the same medication. Some people don’t trust their doctor or pharmaceutical companies, while others may find the cost makes their medication unaffordable. But the majority of patients who stop taking a medication do so because of unpleasant side effects they experience. Every medicine has…

Read More

A few years ago, I started taking more Motrin (ibuprofen) than the label said I should. I’m a pharmacist, I knew what I was doing, right? So wrong. Ibuprofen is a great medicine for headache and pain not relieved by other nonprescription aspirin or acetaminophen (Tylenol) products. I used it occasionally for a number of years. As a pharmacist, I was aware of the potential side effects (nausea, diarrhea, upset stomach, etc.) and always took ibuprofen with a full glass of water or food in my stomach. It wasn’t until years later that I started to use ibuprofen on a…

Read More

Any practicing pharmacist like myself will most likely encounter multiple patients with potential polypharmacy problems on a daily basis. The term “polypharmacy” refers to the concurrent use of multiple medications by a patient for one or more medical conditions. Polypharmacy is most prevalent in older adults. It’s reported that 42% of adults age 65 or older are taking five or more prescription drugs. It’s not uncommon for me to see medication profiles of patients who are taking two or three times that number of medications… sometimes even more! When you add the nonprescription “over the counter” medications and other additional…

Read More

Over my career as a pharmacist, I’ve been very conscientious about filling prescriptions accurately as prescribed. I’ve also made it a priority to focus on counseling patients on how to take their medications properly and informing them of potential side effects to look out for. Now that I’m on the other side of the pharmacy counter, picking up prescriptions for myself. I’ve been prescribed the same medications as some of my patients. This has caused me to re-examine the importance of discussing medication side effects. You may have read the article on statins to lower cholesterol or the article on…

Read More

A series of hypertension drug recalls has been making news since last year. If you hear a drug you are taking is being recalled, what should you do? Most pharmacists, including myself, have been directly involved in the process of managing and following up on FDA prescription drug recalls. Fortunately, many of the drug recalls are not to the patient level because of a medication causing harm. Most medication recalls I’ve dealt with were not likely to cause adverse health consequences if a patient continued to take the meds. My role as a pharmacist was usually to deal with following…

Read More

Just because many supplements are derived from natural sources doesn’t mean they can’t interact with drugs. Find out how to minimize the risk. If you’re like me, you are probably taking one or more dietary supplements on a daily basis. A dietary supplement can be a vitamin, mineral, herb or other similar substance. I take a daily multivitamin, as well as calcium, magnesium, folic acid and zinc supplements. Occasionally, I’ll take a B12 sublingual tablet. I feel I need to take these to supplement my diet, especially when I’m counting calories or because I’m just not eating right. Whether you…

Read More

While taking a med, you experience headaches, muscle pains, nausea or other symptoms. How do you know if these are related to a drug or something else? My mother always had a habit of pointing her “finger of blame” at her medications whenever she experienced a change in well-being. Anytime she had a headache, sleepless night, upset stomach, cramping, diarrhea, itchy rash or sore muscles, it surely must have been caused by one of her medications. If the doctor prescribed a new medication or the pharmacy dispensed a different color or shape of pill, it made her even more suspicious.…

Read More

If your doctor has put you on a medication for hypertension, it is likely either an ACE inhibitor or an ARB. Find out more about these drugs. If you read my previous “Ask the Pharmacist” column, you might remember that my doctor recently prescribed a statin medication to help lower my cholesterol. After taking Lipitor (atorvastatin) for several weeks, I haven’t experienced any side effects, but I’m still monitoring my progress just the same. Now, to help lower my blood pressure, he wants me to start taking lisinopril, an angiotensin-converting enzyme (ACE) inhibitor. And, again, I’m concerned about possible side…

Read More

If you have high cholesterol and cardiovascular risk factors, you may be prescribed a statin. Should you be concerned about the risks of these drugs? Seems my doctor wants me to take one too. I had my annual check-up with my physician a few weeks ago and was disappointed when I received my lab results. Even after losing 25 pounds over the past 12 months, my overall cholesterol and LDL (low density lipoproteins), also known as “bad cholesterol” because high levels of it boost your risk for a heart attack, have both gone up. I’m an active person who exercises…

Read More